April Update

I’ve realised again that some friends are wondering how I am. My sense of time has never been very good, and it’s even stranger now. So I am amazed that it is already three months, a quarter of a year, since my hospital stay over the Christmas holidays.

I always struggle to answer that question of how I’m doing. I guess the best response is that I have been stable over these three months since I started my second regimen of palliative chemo, which has stopped the internal bleeding that made me so severely anemic in late December. I haven’t had any significant new symptoms, but the tumours and the trouble they cause haven’t gone away either. That trouble is manageable, however, with good pain medication and reduced or modified activity. So I don’t have much to complain about—which means I have much to be grateful for!

I only have one cycle (two treatments) of chemo left, so I will be done April 19. I have no idea what will happen without the chemo to keep my disease progression at bay. I had a few months of stability after my first chemo regimen ended last summer, but I can’t count on that happening again. I know from past experience that when this sarcoma is growing and spreading, it grows fast. There might be another chemo option to try when that happens, but the chance of it being effective is small. I was very lucky with the chemo I’m on now. So all I can do is take each day as the gift it is and hope for a long delay in aggressive disease progression.

The chemo treatments themselves haven’t been too bad in side effects. Physically, it’s never worse than a mild hangover. I usually need to rest more for a few days, and there have been a few minor digestive issues and side effects. Mild edema and the steroids I’m on have led to weight gain and that moon-face effect, but that’s not as bad as the extreme edema (30 pounds of fluid!) I endured with last summer’s chemo. But I don’t like not looking like myself. I didn’t mind being bald, but bald doesn’t look so good with chipmunk cheeks. Now I look like Casper, the friendly ghost!

Casper

The steroids also affect my mood, making me more energetic physically but also irritable and anti-social. That means most of the time I prefer to be alone, getting practical things done. I think the chemo affects my mood as well. Last summer I didn’t complete all six cycles of chemo because it seemed to be causing mild depression. (I wasn’t on steroids then.) This time I am not quite depressed, but I have been feeling rather dull. I can’t tell if that’s from the steroids or the chemo. I was in excellent spirits in February, but since then I have declined into a slightly unsociable, mild apathy. It’s not severe or serious, but it’s not especially fun either. Like the chubby cheeks, it doesn’t feel like me. Being such uncharming company has me concerned about not being a great partner for Roy, though as usual he never complains about how little he receives from me. He wanted me to mention here that he is rather dull too, but I’ll leave that joke to him!

While my mood has meant I haven’t been actively seeking company, I know some friends have been hesitant to visit or reach out, not knowing how I am. And flu season had many staying away for fear of bringing viruses while my immune system is compromised by chemotherapy. But I have been happy to still be well enough to receive some visitors and go on modest outings, despite my somewhat unsocial state. I am especially looking forward to some gentler weather (this week’s sunny skies brought freezing temperatures of -10 C here) for tea-time out of doors! Maybe soon I won’t just look like Casper but be as friendly as him too!

(More posts coming soon.)

Advertisements

About susanbriscoe

English teacher, writer
This entry was posted in Other Stuff and tagged , , , , , . Bookmark the permalink.

16 Responses to April Update

  1. You’re beautiful.

    Liked by 1 person

  2. No words, only a profound sense of your incredible will and grace. Prayers for you sweet lady. (Have you tried any cannabis or hemp? Very helpful and proven to shrink tumors.)

    Liked by 1 person

  3. Suze says:

    I understand about the feeling anti-social..it is difficult enough dealing with people when you feel 100%…add to the feeling poorly physically and having to deal with people who say (inevitably) the wrong thing and you have a recipe for depression. It probably doesn’t help, but you are such an inspiration to us who read your words and feel your frustration, fear, anger, or pain……..you do everyone such an incredible service with your words, helping us all to understand the disease and how if affects someone.

    Liked by 2 people

    • susanbriscoe says:

      I am blessed in that I do enjoy my visitors when I have them: they must be very wise as they rarely say the wrong thing! But you’re right in that when I’m not feeling well I prefer to be alone or just with those closest to me. Sending love and peace to you!

      Liked by 1 person

  4. I hope you can feel the sun on your face soon.

    Liked by 1 person

  5. Cate says:

    Please be gentle with your tendency toward reclusiveness, which is not necessarily a pathology. You are becoming a different “you” throughout this process; maybe this is one expression of that fluidity at this moment.

    Liked by 1 person

  6. I love to hear how you’re doing, Susan, even if it’s dull! I’m glad to not be alone in feeling that way. Best wishes.

    Liked by 1 person

  7. Perpetua says:

    Gosh, I wish I can give you a hug all the way from Vancouver. I can empathize what you are currently going through. My aunt’s cancer came back and going to the regiment of chemo as well. My neighbor received a treatment by injection instead of chemo. Have you heard of this? You and your partner’s sense of human are intact coupled with Casper the friendly ghost. All my prayers and best wishes, Susan. Perpetua

    Liked by 1 person

  8. lorrainebriscoe says:

    You made me laugh with your comparison to Casper. A dull person never would have thought of that nor have been able to laugh at themself 🙂

    Liked by 2 people

    • Susan says:

      I am with you Lorraine…….who doesn’t (didn’t) love Casper the ghost!!! And who doesn’t smile when you see his “cheeky” face. Thanks for this blog update because I have been wondering – be who you want to be each and everyday – you deserve that!

      Like

  9. curioussteph says:

    Sounds as though you are holding your own Susan, and feeling okay, whilst also dealing with treatment and it’s effects. Take the space you need to care for yourself. Sounds as though you are making wise choices and trusting yourself. And I’ve never met anyone who was happy about their chipmunk cheeks. This illness stuff is humbling.

    Liked by 2 people

  10. kuwejahe says:

    Dear, Mrs. Briscoe. I feel really lucky to stumble upon your writings, and it moves me to make a writing about you! Here it is: https://kuwejahe.wordpress.com/2018/04/09/i-stalk-you/ I hope you like it 😀

    Liked by 1 person

  11. Stumbled across this tonight. Really, really thinking of you. Your writing is special.

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s